Antipsychotics and hyperprolactinaemia: mechanisms, consequences and management.
Holt, Richard I.G. and Peveler, Robet C. (2010) Antipsychotics and hyperprolactinaemia: mechanisms, consequences and management. Clinical Endocrinology (doi:10.1111/j.1365-2265.2010.03814.x). (PMID:20455888).
Full text not available from this repository.
Hyperprolactinaemia is a common side effect in people receiving antipsychotics. The propensity to cause hyperprolactinaemia differs markedly between antipsychotics as a result of differential dopamine D2 receptor binding affinity and ability to cross the blood-brain barrier. Sexual dysfunction is common and under-recognised in people with severe mental illness and is in part caused by hyperprolactinaemia. There are a number of long term consequences of hyperprolactinaemia, including osteoporosis.
Regular monitoring before and during treatment will help identify those developing antipsychotic-induced hyperprolactinaemia. The treatment includes dose reduction and change in antipsychotic. Where this is not possible because of the risk of relapse of the mental illness, sex steroid replacement may be helpful in improving symptoms secondary to hypogonadism and reducing the risk of osteoporosis. Tertiary prevention of complications should also be considered.
|Digital Object Identifier (DOI):||doi:10.1111/j.1365-2265.2010.03814.x|
|Keywords:||severe mental illness, antipsychotic, hyperprolactinaemia, sexual dysfunction, osteoporosis, breast cancer, monitoring, management|
|Subjects:||R Medicine > RC Internal medicine > RC0321 Neuroscience. Biological psychiatry. Neuropsychiatry
R Medicine > RS Pharmacy and materia medica
B Philosophy. Psychology. Religion > BF Psychology
|Divisions :||University Structure - Pre August 2011 > School of Medicine > Developmental Origins of Health and Disease
|Accepted Date and Publication Date:||
|Date Deposited:||21 Oct 2010 13:42|
|Last Modified:||31 Mar 2016 13:30|
|RDF:||RDF+N-Triples, RDF+N3, RDF+XML, Browse.|
Actions (login required)